Which of the following statements regarding inhaled poisons is correct?
Lung damage may progress after the patient is removed from the environment.
A hypnotic drug is one that:
You respond to a local motel for a young female who was sexually assaulted. The patient is conscious but confused. She tells you that the last thing she remembers was drinking beer at a club with her friends the night before. When she awoke, she was in the bed of the motel room. You should be MOST suspicious that this patient:
was given flunitrazepam (Rohypnol).
Activated charcoal administration is contraindicated in patients who have ingested:
acids or alkalis.
Your paramedic partner administers atropine to a 49-year-old male with bradycardia. Which of the following side effects would you expect the patient to experience?
dry mucous membranes
Substance abuse is MOST accurately defined as:
knowingly misusing a substance to produce a desired effect.
Most poisonings occur via the __________ route.
Atropine sulfate and pralidoxime chloride are antidotes for:
nerve gas agents.
Activated charcoal is given to patients who have ingested certain substances because it:
binds to the substance and prevents absorption.
An overdose on acetaminophen, the active ingredient in Tylenol, will MOST likely cause:
A patient who presents with rapid breathing, nausea and vomiting, ringing in the ears, and a high fever should be suspected of ingesting a significant quantity of:
Your priority in caring for a patient with a surface contact poisoning is to:
avoid contaminating yourself.
Which of the following questions would be of LEAST pertinence during the initial questioning of a patient who ingested a substance?
Why was the substance ingested?
It is MOST important to determine a patient's weight when asking questions pertaining to a toxic ingestion because:
activated charcoal is given based on a patient's weight.
In an apparent suicide attempt, a 19-year-old female ingested a full bottle of amitriptyline (Elavil). At present, she is conscious and alert and states that she swallowed the pills approximately 30 minutes earlier. Her blood pressure is 90/50 mm Hg, her pulse is 140 beats/min and irregular, and her respirations are 22 breaths/min with adequate depth. When transporting this patient, you should be MOST alert for:
seizures and cardiac arrhythmias.
During your assessment of a 50-year-old male who was found unconscious in an alley, you note that he has slow, shallow respirations; significant bradycardia; facial cyanosis; and pinpoint pupils. As your partner begins assisting the patient's ventilations, he directs your attention to the patient's arms, which have multiple needle tracks on them. This patient's clinical presentation is MOST consistent with:
a heroin overdose.
When caring for a known alcoholic patient with severe trauma to the chest and abdomen, you should be concerned that:
internal bleeding may be profuse because prolonged alcohol use may impair the blood's ability to clot.
The poison control center will be able to provide you with the most information regarding the appropriate treatment for a patient with a drug overdose if the center:
is aware of the substance that is involved.
You are dispatched to a local nursery for a 39-year-old female who is sick. When you arrive, you find the patient lying on the floor. She is semiconscious, has copious amounts of saliva coming from her mouth, and is incontinent of urine. You quickly feel her pulse and note that it is very slow. Initial management for this patient should include:
assisted ventilation with a bag-mask device.
Hypotension, hypoventilation, and pinpoint pupils would be expected following an overdose of:
Heroin is an example of a(n):
Signs and symptoms of a sympathomimetic drug overdose include:
The usual dose for activated charcoal is up to ______ for a pediatric patient and up to ______ for an adult patient.
25 g, 50 g
Airborne substances are diluted with:
The EMT's primary responsibility to the patient who has been poisoned is to:
recognize that a poisoning occurred.
Phosphorus or elemental sodium should be brushed off of the skin instead of irrigated with water because:
these chemicals may ignite upon contact with water.
A 3-year-old female ingested several leaves from a plant in the living room. The child's mother is not sure what type of plant it is, stating that she bought it simply because it was pretty. After completing your initial assessment of the child, you should:
contact the regional poison control center.
After administering activated charcoal to a patient, it is MOST important to:
be alert for vomiting.
Common names for activated charcoal include all of the following, EXCEPT:
Syrup of ipecac is no longer recommended to treat patients who have ingested a poisonous substance because it:
may result in aspiration of vomitus.